Kansas, 2019

Damaging Winds in Kansas, August 29, 2019

August 29, 2019 · NWS GID · 9 events in 2 counties and zones

Two small clusters of severe thunderstorms rolled from northwest-to-southeast across parts of this six-county North Central Kansas area on this Thursday evening, giving rise to several reports of primarily damaging winds within especially the southwest half of Rooks County, but also in Jewell County. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
$2.3 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Two small clusters of severe thunderstorms rolled from northwest-to-southeast across parts of this six-county North Central Kansas area on this Thursday evening, giving rise to several reports of primarily damaging winds within especially the southwest half of Rooks County, but also in Jewell County. In southern/western Rooks County, winds of at least 70-75 MPH rolled through 9-10 p.m. CDT, causing at least minor wind damage in several towns including: Plainville, Damar, Palco, Zurich and Codell. In Plainville, intense winds inflicted fairly extensive tree damage and toppled all but the bottom section of a county communications tower. Five miles south of Plainville, a semi truck was blown over. At nearly the same time as the Rooks County action, a completely separate cluster of severe storms rumbled through Jewell County, with limited reports including estimated 60-65 MPH winds at Burr Oak and a large tree downed at the courthouse in Mankato.

Taking a closer look at storm evolution within the area, and starting with Rooks County, this intense supercell cluster initiated nearly 150 miles northwest of the area (in southwest Nebraska) during the mid-afternoon. After first tracking more southward in Nebraska as an at-times tornadic storm, it made more of an eastward turn over northwest Kansas, becoming increasingly outflow-dominant as it raced through Rooks County on its way into central Kansas. Meanwhile, the severe multicell cluster that impacted Jewell County initiated just north of the state line in far south central Nebraska around 8:30 p.m. CDT before crossing into Kansas. Actually, both the Rooks and Jewell County storm clusters partially-merged together over Osborne/Mitchell counties before completely departing the local area, but those counties yielded no severe weather reports. The entire local area was storm-free by around 11 p.m. CDT. Turning to the meteorological setup, this event had fairly decent forcing by August standards, especially in the lower levels. Aloft, west-northwesterly flow was in place, with a low-amplitude shortwave trough approaching North Central Kansas from the CO/NE/WY border area. At the surface, the main player was a slow-moving, west-east oriented cold front sinking slowly southward from Nebraska into northern Kansas. Along and ahead of this surface boundary the airmass was very unstable, with dewpoints in the low-mid 70s. As storms infiltrated the local area, the mesoscale environment featured a decent combo of 2000-4000 J/kg mixed-layer CAPE and 35 knots of effective deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 29, 5:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 5:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT Thu Aug 29 2019

...Aviation Update...

.SHORT TERM...(This evening through Friday)
Issued at 331 PM CDT Thu Aug 29 2019

The cold front has moved to through much of the area this afternoon.
At this time, the front appears to be near the Kansas/Nebraska
border, or just a little to the north. There are a few cumulus that
are forming mainly to the north of Interstate 80. The upper level
wave is expected to move into the area tonight. It is still a little
uncertain where and when the thunderstorms will develop. At this
time, expect that the storms will develop a little north of the
front in the western part of Nebraska and Kansas in the next couple
of hours, then they should move to the east/southeast through the
forecast area during the evening. The best chances are expected
across north central Kansas and far southern Nebraska during the
evening. There will continue to be a small chance for thunderstorms
during the overnight hours.

The thunderstorms should be moving out of the area early Friday
morning and there should be a little break between systems for a
time on Friday. By afternoon, the upper level wave moves into the
area again and thunderstorm chances spread across the area during
the afternoon. The best chances will be late afternoon and evening.
The models are fairly consistent with a southern trend in the system
and lower rainfall amounts, but there are still a few minor
differences. Even though amounts have come down some in the past day
or two, there will still be some thunderstorms around which could
cause some localized flooding.

.LONG TERM...(Friday night through Thursday)
Issued at 331 PM CDT Thu Aug 29 2019

The thunderstorms will continue across the area Friday night which
is still when the most of the precipitation is expected. The
thunderstorms should gradually come to an end on Saturday. The
question is when? Some of the models move it out Saturday morning
while others hold it in the area Saturday afternoon. Have kept a few
low PoPs into the afternoon.

Saturday night through Tuesday continues to look dry. Temperatures
will be a little cooler on Sunday, then warm a little more for
Monday and Tuesday, but still continue to be within a few degrees of
normal for this time of year.

Tuesday night through Thursday there are a few mainly weak upper
level waves that move through the area. There are some small, on and
off chances for thunderstorms. There is also another cold front that
moves through the area and temperatures will cool back down a few
degrees.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 653 PM CDT Thu Aug 29 2019

Confidence is fairly high in prevailing VFR ceiling through the
first half of the period, and VFR visibility throughout the period
(outside of any brief reductions from possible thunderstorm
activity). During the latter half of the period (Friday daytime),
there are some big question marks about whether ceilings go
prevailing MVFR or remain at least slightly into VFR territory.
After noting some differing model solutions, opted not to fully
buy the prevailing MVFR just yet, but am at least hinting at it
with a "SCT015" mention through the latter half. As for
rain/thunderstorm potential, the overall-best chances for
thunderstorms/severe storms appears to be steadily slipping south
of KGRI/KEAR, but at least isolated elevated convection cannot be
ruled out through much of tonight, so have maintained a
generic/low-confidence "vicinity" (VCTS) through 09Z. There is a
small chance of mainly light shower activity during the day
Friday, but felt this chance is too small for a formal mention at
this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 29, 7:22 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Thu Aug 29 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms remain possible through late this
evening, primarily near and south of the Nebraska-Kansas border.
The main hazards with any severe storms would be hail up to around
golf ball size, wind gusts up to around 70 MPH. From roughly
Highway 6 northward in Nebraska, the severe storm threat is
considerably lower, but a few strong storms with small hail and
gusty winds cannot be ruled out, especially before midnight.
Localized heavy rainfall up to around 1 to perhaps 2 inches is
also possible tonight, mainly near and south of the state line,
which could promote primarily minor flooding.

In addition to any possible issues from new rainfall, a few Flood
Warnings and Flood Advisories also remain in effect overnight
within portions of Hall, Merrick, Nance, Hamilton, York and
Fillmore counties in Nebraska, due to heavy rain from several
days ago. Please refer to specific Warning and Advisory products
for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Through at least Friday, a few Flood Warnings and Flood Advisories
will remain in effect for some few counties in south central
Nebraska, due to heavy rain from several days ago. Please refer to
specific Warning and Advisory products for more details.

Thunderstorm chances continue within various parts of the outlook
area from Friday into Saturday, before dry weather is expected to
return for the Sunday through Tuesday time frame, including Labor
Day. At this time, the threat for severe storms Friday into
Saturday appears relatively low, although a few strong storms are
possible. In addition, localized heavy rainfall is also possible
Friday into Saturday, but current indications suggest that most of
the outlook area should average well-under 1 inch of accumulation
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late this evening,
primarily within counties near and south of the Nebraska-Kansas
border.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 29, 6:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
747 PM CDT Thu Aug 29 2019

NEZ061-074-300115-
Buffalo NE-Kearney NE-
747 PM CDT Thu Aug 29 2019

...SPECIAL WEATHER STATEMENT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kearney and Gibbon.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4061 9910 4080 9914 4087 9875 4064 9873
TIME...MOT...LOC 0046Z 259DEG 21KT 4073 9903

Pfannkuch
Special weather statement, Aug 29, 7:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
806 PM CDT Thu Aug 29 2019

NEZ084-085-300145-
Franklin NE-Webster NE-
806 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN AND
SOUTHERN WEBSTER COUNTIES UNTIL 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverton, or 34 miles southwest of Hastings, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Red Cloud, Guide Rock, Riverton and Inavale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9838 4000 9870 4014 9891 4029 9877
      4009 9830
TIME...MOT...LOC 0106Z 305DEG 19KT 4018 9876

ADP
Special weather statement, Aug 29, 7:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 PM CDT Thu Aug 29 2019

KSZ005-006-300145-
Phillips KS-Smith KS-
820 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH AND NORTHEASTERN
PHILLIPS COUNTIES UNTIL 845 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kensington, or 18 miles northeast of Phillipsburg,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Smith Center, Kensington, Agra, Athol and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3981 9916 4000 9919 4000 9882 3975 9862
      3966 9906
TIME...MOT...LOC 0120Z 320DEG 22KT 3988 9902

ADP
Special weather statement, Aug 29, 7:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
827 PM CDT Thu Aug 29 2019

KSZ017-300200-
Rooks KS-
827 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 900 PM CDT...

At 827 PM CDT, Doppler radar was tracking severe thunderstorms along
a line extending from 8 miles north of Nicodemus to 10 miles south of
Hill City. Movement was southeast at 35 mph.

Hail to at least quarter size hail and wind gusts to at least 60
MPH will be possible with these storms.

People in Rooks County should monitor the weather situation closely.
A warning may be needed if the storms move into the area.  Be ready
to seek shelter if severe weather threatens.

LAT...LON 3957 9960 3928 9905 3913 9917 3913 9961
TIME...MOT...LOC 0127Z 300DEG 32KT 3951 9962 3922 9992

Pfannkuch

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 29, 8:00 PM CST
Where
Rooks County, Damar
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.320, -99.580

Wind gusts estimated to be near 70 MPH resulted in some downed power lines.

Thunderstorm Wind, Rooks

When
August 29, 8:05 PM CST
Where
Rooks County, 0.87 mi NE of Palco
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.260, -99.560

Wind gusts estimated to be near 70 MPH resulted in some downed power lines.

Thunderstorm Wind, Jewell

When
August 29, 8:05 PM CST
Where
Jewell County, 0.69 mi N of Burr Oak
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.880, -98.300

Wind gusts were estimated to be near 65 MPH, with 4-6 inch diameter tree limbs down.

Thunderstorm Wind, Rooks

When
August 29, 8:09 PM CST to 8:18 PM CST
Where
Rooks County, 1 mi WSW of Zurich to 2 mi E of Zurich
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.224, -99.447

Law enforcement estimated wind gusts to be between 70 and 80 MPH. Emergency management reported power lines down in and around Zurich. A garage was destroyed 2 miles east of Zurich.

Thunderstorm Wind, Jewell

When
August 29, 8:18 PM CST
Where
Jewell County, Mankato
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.780, -98.220

Wind gusts estimated to be near 65 MPH resulted in some tree damage in Mankato, including one large tree downed at the county courthouse.

Thunderstorm Wind, Rooks

When
August 29, 8:19 PM CST to 8:24 PM CST
Where
Rooks County, 4 mi WNW of Plainville to 5 mi S of Plainville
Measured
62 kt (71 mph) measured gust
Property damage
$500,000
Crop damage
$1.0 million
Reported by
Mesonet
Coordinates
39.252, -99.369

A 71 MPH wind gust was measured by a mesonet site located near Plainville. Emergency management and media confirmed considerable tree damage in Plainville, along with a roof blown off of a former lumberyard and all but the bottom section of a county communications tower toppled to the ground. Three transformers were struck by lightning and power lines were downed. An NWS cooperative observer located 4 miles west-northwest of Plainville reported multiple tree limbs downed and chimney damage to their home. A semi-truck was blown over approximately 5 miles south of Plainville.

Thunderstorm Wind, Jewell

When
August 29, 8:25 PM CST
Where
Jewell County, 3.26 mi WNW of Jewell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -98.210

A 61 MPH wind gust was measured by a mesonet station located 3 miles west-northwest of Jewell.

Thunderstorm Wind, Rooks

When
August 29, 8:37 PM CST
Where
Rooks County, 0.69 mi S of Codell
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.190, -99.180

Wind gusts estimated to be near 70 MPH resulted in some downed power lines.

Thunderstorm Wind, Jewell

When
August 29, 8:49 PM CST
Where
Jewell County, Randall
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.630, -98.050

A 60 MPH wind gust was measured by a mesonet station located in Randall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849180, 849181, 849182, 849176, 849183, 849172, 849184, 849179, 849185.